Objective: To describe weight changes with integrase strand transfer inhibitor (INSTI) therapy.
Data sources: A literature search was performed (through December 15, 2021) using the PubMed and CINAHL databases using the search terms: "integrase inhibitors," "integrase strand transfer inhibitors," and "weight."
Study selection and data extraction: Studies were included that provided relevant information on weight or body mass index (BMI) changes on INSTI therapy. Controlled or observational studies comparing different INSTI therapies or compared INSTI therapy to another class of antiretroviral therapy were included.
Data synthesis: Forty-three articles met criteria for inclusion, and data are presented. Although some trials have observed similar weight gains between INSTI, protease inhibitor, and non-nucleoside inhibitor therapies, the increase appears to be greater with INSTI therapy, particularly during initiation of therapy. Risk factors for weight gain with INSTI therapy include female gender, lower CD4 count, and combined use of tenofovir alafenamide. Within the INSTI class, dolutegravir and bictegravir appear to have the greatest propensity for weight gain.
Relevance to patient care and clinical practice: INSTI-based therapies are the preferred initial management of HIV infection. Discerning the factors contributing to weight changes on INSTI therapy and risks of associated health-related outcomes is important to both the management of weight gain and HIV medical management.
Conclusions: Within the INSTI class, dolutegravir and bictegravir may be associated with the greatest risk for weight gain particularly when combined with tenofovir alafenamide. Further research is needed to determine mechanisms for observed weight changes and any contributions to clinically significant metabolic and cardiovascular adverse outcomes associated with INSTI therapy.
Keywords: HIV; antiretroviral therapy; integrase strand transfer inhibitors; weight; weight gain.